- About this Journal ·
- Abstracting and Indexing ·
- Advance Access ·
- Aims and Scope ·
- Annual Issues ·
- Article Processing Charges ·
- Articles in Press ·
- Author Guidelines ·
- Bibliographic Information ·
- Citations to this Journal ·
- Contact Information ·
- Editorial Board ·
- Editorial Workflow ·
- Free eTOC Alerts ·
- Publication Ethics ·
- Reviewers Acknowledgment ·
- Submit a Manuscript ·
- Subscription Information ·
- Table of Contents
Abstract and Applied Analysis
Volume 2012 (2012), Article ID 184674, 9 pages
A Note on the Regularity Criterion of Weak Solutions of Navier-Stokes Equations in Lorentz Space
School of Science, Tianjin Polytechnic University, Tianjin 300387, China
Received 3 July 2012; Accepted 7 August 2012
Academic Editor: Yonghong Yao
Copyright © 2012 Xunwu Yin. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
This paper is concerned with the regularity of Leray weak solutions to the 3D Navier-Stokes equations in Lorentz space. It is proved that the weak solution is regular if the horizontal velocity denoted by satisfies The result is obvious and improved that of Dong and Chen (2008) on the Lebesgue space.
1. Introduction and Main Results
In this note, we consider the regularity criterion of weak solutions of the Navier-Stokes equations in the whole space Here and denote the unknown velocity field and the unknown scalar pressure field. is a given initial velocity. For simplicity, we assume that the external force is zero, but it is easy to extend our results to the nonzero external force case. Here and in what follows, we use the notations for vector functions ,
For a given initial data , Leary in the pioneer work,  constructed a global weak solution From that time on, although much effort has been made on the uniqueness and regularity of weak solutions, the question of global regularity or finite time singularity for weak solutions in is still open. One important observation is that the regularity can be derived when certain growth conditions are satisfied. This is known as a regularity criterion problem. The investigation of the regularity criterion on the weak solution stems from the celebrated work of Serrin . Namely, Serrin's regularity criterion can be described as follows. A weak solution of Navier-Stokes equations is regular if the growth condition on velocity field holds true.
It should be mentioned that the Serrin's condition (1.4) is important from the point of view of the relation between scaling invariance and regularity criteria of weak solutions; indeed, if a pair solves (1.1), then so does defined by Scaling invariance means that holds for all and this happens if and only if and satisfy (1.4).
Actually, the condition described by (1.4) which involves all components of the velocity vector field is known as degree growth condition (see Chen and Xin  for details), since The degree growth condition is critical due to the scaling invariance property. That is, solves (1.1) if and only if is a solution of (1.1).
Moreover, this pioneer result  has been extended by many authors in terms of velocity , the gradient of velocity or vorticity in Lebesgue spaces or Besov spaces, respectively (refer to [4–7] and reference therein).
Actually, the weak solution remains regular when a part of the velocity components or vorticity is involved in a growth condition. On one hand, regularity of the weak solution was recently obtained by Dong and Chen  when two velocity components denoted by satisfy the critical growth condition
It should be mentioned that the weak solution remains regular if the single velocity component satisfies the higher (subcritical) growth conditions (see Zhou , Penel and Pokorný , Kukavica and Ziane , and Cao and Titi ). One may also refer to some interesting regularity criteria [13–15] for weak solutions of micropolar fluid flows. It seems difficult to show regularity of weak solutions by imposing Serrin's growth condition on only one component of velocity field for both Navier-Stokes equations and micropolar fluid flows.
However, whether or not the result (1.9) can be improved to the critical weak spaces is an interesting and challenging problem, that is to say, when the weak critical growth condition is imposed to only two velocity components. The main difficulty lies in the lack of a priori estimates on two-velocity components due to the special structure of the nonlinear convection term in monument equations.
The aim of the present paper is to improve the two-component regularity criterion (1.9) from Lebesgue space to the critical Lorentz space (see the definitions in Section 2) which satisfies the scaling invariance property.
Before stating the main results, we firstly recall the definition of the Leray weak solutions.
Definition 1.1 (Temam, ). Let and . A vector field is termed as a Leray weak solution of (1.1) on if satisfies the following properties:(i); (ii) in the distribution space ;(iii) in the distribution space ;(iv) satisfies the energy inequality
The main results now read as follows.
Theorem 1.2. Suppose , and in the sense of distributions. Assume that is a Leray weak solution of the Navier-Stokes equations (1.1) in . If the horizontal velocity denoted by satisfies the following growth condition: then is a regular solution on .
Remark 1.3. It is easy to verify that the spaces (1.11) satisfy the degree growth conditions due to the scaling invariance property. Moreover, since the embedding relation , Theorem 1.2 is an important improvement of (1.9).
Remark 1.4. Unlike the previous investigations via two components of vorticity (see [17, 18]) in weak space, of which the approaches are mainly based on the vorticity equations and seem not available in our case here due to the special structure of convection term, the present examination is directly based on the momentum equations. In order to make use of the structure of the nonlinear convection term , we study every component of and estimate them one by one with the aid of the identities .
2. Preliminaries and A Priori Estimates
To start with, let us introduce the definitions of some functional spaces. with are usual Lebesgue space and Sobolev space.
To define the Lorenz space with , we consider a measurable function and define for the Lebesgue measure of the set .
Especially, is equivalent to the norm and thus it readily seen that
Proof of Theorem 2.1. Taking inner product of the momentum equations of (1.1) with and integrating by parts, one shows that
In order to estimate the right-hand side of (2.8), with the aid of the divergence-free condition and integration by parts, observe that
The estimation of the terms is now estimated one by one.
In order to estimate and , employing integration by parts deduces that For , the divergence-free condition and integration by parts imply
Thus, plugging the above inequalities into (2.8) to produce
We now carry out the estimation of (2.12) based on the assumption described by (1.11).
Applying Hölder’s inequality and Young’s-inequality, we have for the right-hand side (RHS) of (2.12) where we have used the following Hölder inequality’s in Lorentz space in the last line (refer to O'Neil [21, Theorems 3.4 and 3.5]) for with
We now claim that the term in (2.13) can be estimated by applying the following Gagliardo-Nirenberg inequality in Lorentz space
Indeed, choosing and such that and then applying Gagliardo-Nirenberg inequality, it follows that Thus, applying the interpolation inequality (2.3), we have that is to say, and (2.17) is derived. Therefore, by employing (2.17) and Young’s inequality, the inequality (2.13) becomes
Inserting (2.22) into (2.12) to produce
Taking Gronwall’s inequality into account yields the desired estimate, note that This completes the proof of Theorem 2.1.
3. Proof of Theorem 1.2
Since with , by the local existence theorem of strong solutions to the Navier-Stokes equations (see, e.g., Fujita and Kato ), there exist a and a smooth solution of (1.1) satisfying Note that the Leray weak solution satisfies the energy inequality (1.10). It follows from Serrin's weak-strong uniqueness criterion  that Thus, it is sufficient to show that Suppose that . Without loss of generality, we may assume that is the maximal existence time for . Since on and by the assumptions (1.11), it follows from a priori estimate (2.7) that the existence time of can be extended after which contradicts with the maximality of .
Thus, we complete the proof of Theorem 1.2.
This work is partially supported by NNSF of China (11071185) and NSF of Tianjin (09JCYBJC01800).
- J. Leray, “Sur le mouvement d'un liquide visqueux emplissant l'espace,” Acta Mathematica, vol. 63, no. 1, pp. 193–248, 1934.
- J. Serrin, “On the interior regularity of weak solutions of the Navier-Stokes equations,” Archive for Rational Mechanics and Analysis, vol. 9, pp. 187–195, 1962.
- Z. M. Chen and Z. Xin, “Homogeneity criterion for the Navier-Stokes equations in the whole spaces,” Journal of Mathematical Fluid Mechanics, vol. 3, no. 2, pp. 152–182, 2001.
- Q. Chen and Z. Zhang, “Space-time estimates in the Besov spaces and the Navier-Stokes equations,” Methods and Applications of Analysis, vol. 13, no. 1, pp. 107–122, 2006.
- Z.-M. Chen and W. G. Price, “Blow-up rate estimates for weak solutions of the Navier-Stokes equations,” Proceedings of the Royal Society A, vol. 457, no. 2015, pp. 2625–2642, 2001.
- Z.-M. Chen and W. G. Price, “Morrey space techniques applied to the interior regularity problem of the Navier-Stokes equations,” Nonlinearity, vol. 14, no. 6, pp. 1453–1472, 2001.
- B. Dong, G. Sadek, and Z. Chen, “On the regularity criteria of the 3D Navier-Stokes equations in critical spaces,” Acta Mathematica Scientia Series B, vol. 31, no. 2, pp. 591–600, 2011.
- B.-Q. Dong and Z.-M. Chen, “Regularity criterion for weak solutions to the 3D Navier-Stokes equations via two velocity components,” Journal of Mathematical Analysis and Applications, vol. 338, no. 1, pp. 1–10, 2008.
- Y. Zhou, “A new regularity criterion for weak solutions to the Navier-Stokes equations,” Journal de Mathématiques Pures et Appliquées, vol. 84, no. 11, pp. 1496–1514, 2005.
- P. Penel and M. Pokorný, “Some new regularity criteria for the Navier-Stokes equations containing gradient of the velocity,” Applications of Mathematics, vol. 49, no. 5, pp. 483–493, 2004.
- I. Kukavica and M. Ziane, “One component regularity for the Navier-Stokes equations,” Nonlinearity, vol. 19, no. 2, pp. 453–469, 2006.
- C. Cao and E. S. Titi, “Regularity criteria for the three-dimensional Navier-Stokes equations,” Indiana University Mathematics Journal, vol. 57, no. 6, pp. 2643–2661, 2008.
- B.-Q. Dong and Z.-M. Chen, “Regularity criteria of weak solutions to the three-dimensional micropolar flows,” Journal of Mathematical Physics, vol. 50, no. 10, Article ID 103525, 2009.
- B.-Q. Dong, Y. Jia, and Z.-M. Chen, “Pressure regularity criteria of the three-dimensional micropolar fluid flows,” Mathematical Methods in the Applied Sciences, vol. 34, no. 5, pp. 595–606, 2011.
- B.-Q. Dong and W. Zhang, “On the regularity criterion for three-dimensional micropolar fluid flows in Besov spaces,” Nonlinear Analysis: Theory, Methods & Applications, vol. 73, no. 7, pp. 2334–2341, 2010.
- R. Temam, Navier-Stokes Equations, Theory and Numerical Analysis, North-Holland, Amsterdam, The Netherlands, 1977.
- H. Kozono and N. Yatsu, “Extension criterion via two-components of vorticity on strong solutions to the 3D Navier-Stokes equations,” Mathematische Zeitschrift, vol. 246, no. 1-2, pp. 55–68, 2004.
- Z. Zhifei and C. Qionglei, “Regularity criterion via two components of vorticity on weak solutions to the Navier-Stokes equations in ,” Journal of Differential Equations, vol. 216, no. 2, pp. 470–481, 2005.
- J. Bergh and J. Löfström, Interpolation Spaces, Springer, New York, NY, USA, 1976.
- H. Triebel, Interpolation Theory, Function Spaces, Differential Operators, vol. 18, North-Holland, Amsterdam, The Netherlands, 1978.
- R. O'Neil, “Convolution operators and spaces,” Duke Mathematical Journal, vol. 30, pp. 129–142, 1963.
- H. Fujita and T. Kato, “On the Navier-Stokes initial value problem. I,” Archive for Rational Mechanics and Analysis, vol. 16, pp. 269–315, 1964.